Alert archive / West Virginia / Flash Flood Watches in 2017
Flash Flood Watch 4, NWS Charleston, WV
NWS Charleston, WV issued this flash flood watch at May 11, 2017, 4:59 AM EDT for 16 counties in West Virginia; Buchanan County, Dickenson County, Virginia; Boyd County, Carter County, Lawrence County, Kentucky. It took effect at May 11, 2017, 2:00 PM EDT. It was in force for 33 hr.
The area
The counties it named.
The facts
- Issued
- May 11, 2017, 4:59 AM EDT (08:59 UTC)
- In effect from
- May 11, 2017, 2:00 PM EDT
- Expired
- May 12, 2017, 11:00 PM EDT
- In force
- 33 hr
- Issued by
- NWS Charleston, WV
- Flood severity
- None
All 21 counties
Boyd County, KY, Carter County, KY, Lawrence County, KY, Buchanan County, VA, Dickenson County, VA, Boone County, WV, Cabell County, WV, Clay County, WV, Fayette County, WV, Kanawha County, WV, Lincoln County, WV, Logan County, WV, McDowell County, WV, Mingo County, WV, Nicholas County, WV, Pocahontas County, WV, Putnam County, WV, Raleigh County, WV, Wayne County, WV, Webster County, WV, Wyoming County, WV
The radar
The Charleston,WV radar (KRLX), 31 km from the middle of the area, began a volume at 09:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 9.0 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 2016 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
224 WGUS61 KRLX 110859 FFARLX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Charleston WV 459 AM EDT Thu May 11 2017 KYZ102-103-105-WVZ005-006-013>015-024>027-033-034-515>520-111700- /O.NEW.KRLX.FF.A.0004.170511T1800Z-170512T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Carter-Boyd-Lawrence KY-Wayne-Cabell-Lincoln-Putnam-Kanawha-Mingo- Logan-Boone-Clay-McDowell-Wyoming-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas- Including the cities of Grayson, Olive Hill, Ashland, Louisa, Kenova, Ceredo, Wayne, Huntington, Harts, Alum Creek, Hamlin, Teays Valley, Hurricane, Charleston, South Charleston, Saint Albans, Williamson, Logan, Chapmanville, Man, Madison, Clay, Welch, Gary, War, Mullens, Oceana, Pineville, Bradley, Prosperity, Sophia, Beckley, Oak Hill, Fayetteville, Montgomery, Meadow Bridge, Summersville, Craigsville, Birch River, and Richwood 459 AM EDT Thu May 11 2017 ...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH LATE TONIGHT... The National Weather Service in Charleston has issued a * Flash Flood Watch for portions of northeast Kentucky and West Virginia, including the following areas, in northeast Kentucky, Boyd, Carter, and Lawrence KY. In West Virginia, Boone, Cabell, Clay, Kanawha, Lincoln, Logan, McDowell, Mingo, Northwest Fayette, Northwest Nicholas, Northwest Raleigh, Putnam, Southeast Fayette, Southeast Nicholas, Southeast Raleigh, Wayne, and Wyoming. * From 2 PM EDT this afternoon through late tonight * One band of showers and storms will cross the watch area this morning. This will then set the stage for flash flooding this afternoon into tonight as additional showers and storms are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
7 follow-up statements
506 WGUS61 KRLX 111544 FFARLX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Charleston WV 1144 AM EDT Thu May 11 2017 ...Showers and thunderstorms with heavy downpours expected today and again on Friday... VAZ003-004-WVZ521>524-112345- /O.EXB.KRLX.FF.A.0004.170511T1800Z-170513T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Dickenson-Buchanan-Northwest Webster-Southeast Webster- Northwest Pocahontas-Southeast Pocahontas- Including the cities of Clintwood, Grundy, Vansant, Holly River State, Webster Springs, Cowen, Snowshoe, and Marlinton 1144 AM EDT Thu May 11 2017 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING... The National Weather Service in Charleston has expanded the * Flash Flood Watch to include portions of southwest Virginia and northeast West Virginia, including the following areas, in southwest Virginia, Buchanan and Dickenson. In northeast West Virginia, Northwest Pocahontas, Northwest Webster, Southeast Pocahontas, and Southeast Webster. * Through Friday evening * The combination of saturated soils from previous rain fall, along with additional rounds of showers and thunderstorms this afternoon and evening, as well as again on Friday, will create the potential for flash flooding. * Showers and thunderstorms with heavy downpours can lead to fast rises on creeks and streams. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ KYZ102-103-105-WVZ005-006-013>015-024>027-033-034-515>520-112345- /O.EXT.KRLX.FF.A.0004.170511T1800Z-170513T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Carter-Boyd-Lawrence KY-Wayne-Cabell-Lincoln-Putnam-Kanawha-Mingo- Logan-Boone-Clay-McDowell-Wyoming-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas- Including the cities of Grayson, Olive Hill, Ashland, Louisa, Kenova, Ceredo, Wayne, Huntington, Harts, Alum Creek, Hamlin, Teays Valley, Hurricane, Charleston, South Charleston, Saint Albans, Williamson, Logan, Chapmanville, Man, Madison, Clay, Welch, Gary, War, Mullens, Oceana, Pineville, Bradley, Prosperity, Sophia, Beckley, Oak Hill, Fayetteville, Montgomery, Meadow Bridge, Summersville, Craigsville, Birch River, and Richwood 1144 AM EDT Thu May 11 2017 ...FLASH FLOOD WATCH NOW IN EFFECT THROUGH FRIDAY EVENING... The Flash Flood Watch is now in effect for * Portions of northeast Kentucky and West Virginia, including the following areas, in northeast Kentucky, Boyd, Carter, and Lawrence KY. In West Virginia, Boone, Cabell, Clay, Kanawha, Lincoln, Logan, McDowell, Mingo, Northwest Fayette, Northwest Nicholas, Northwest Raleigh, Putnam, Southeast Fayette, Southeast Nicholas, Southeast Raleigh, Wayne, and Wyoming. * Through Friday evening * The combination of saturated soils from previous rain fall, along with additional rounds of showers and thunderstorms this afternoon and evening, as well as again on Friday, will create the potential for flash flooding. * Showers and thunderstorms with heavy downpours can lead to fast rises on creeks and streams. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
809 WGUS61 KRLX 112314 FFARLX Flood Watch National Weather Service Charleston WV 714 PM EDT Thu May 11 2017 ...Showers and thunderstorms with heavy downpours expected through Friday... KYZ102-103-105-VAZ003-004-WVZ005-006-013>015-024>027-033-034- 515>524-120715- /O.CON.KRLX.FF.A.0004.000000T0000Z-170513T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Cabell-Lincoln- Putnam-Kanawha-Mingo-Logan-Boone-Clay-McDowell-Wyoming- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas- Including the cities of Grayson, Olive Hill, Ashland, Louisa, Clintwood, Grundy, Vansant, Kenova, Ceredo, Wayne, Huntington, Harts, Alum Creek, Hamlin, Teays Valley, Hurricane, Charleston, South Charleston, Saint Albans, Williamson, Logan, Chapmanville, Man, Madison, Clay, Welch, Gary, War, Mullens, Oceana, Pineville, Bradley, Prosperity, Sophia, Beckley, Oak Hill, Fayetteville, Montgomery, Meadow Bridge, Summersville, Craigsville, Birch River, Richwood, Holly River State, Webster Springs, Cowen, Snowshoe, and Marlinton 714 PM EDT Thu May 11 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY EVENING... The Flash Flood Watch continues for * Portions of northeast Kentucky, southwest Virginia, and West Virginia, including the following areas, in northeast Kentucky, Boyd, Carter, and Lawrence KY. In southwest Virginia, Buchanan and Dickenson. In West Virginia, Boone, Cabell, Clay, Kanawha, Lincoln, Logan, McDowell, Mingo, Northwest Fayette, Northwest Nicholas, Northwest Pocahontas, Northwest Raleigh, Northwest Webster, Putnam, Southeast Fayette, Southeast Nicholas, Southeast Pocahontas, Southeast Raleigh, Southeast Webster, Wayne, and Wyoming. * Through Friday evening * The combination of saturated soils from previous rain fall, along with additional rounds of showers and thunderstorms this afternoon and evening, as well as again on Friday, will create the potential for flash flooding. * Showers and thunderstorms with heavy downpours can lead to fast rises on creeks and streams. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
708 WGUS61 KRLX 120653 FFARLX Flood Watch National Weather Service Charleston WV 253 AM EDT Fri May 12 2017 ...Showers and thunderstorms with heavy downpours expected through this afternoon... KYZ102-103-105-VAZ003-004-WVZ005-006-013>015-024>027-033-034- 515>524-121500- /O.CON.KRLX.FF.A.0004.000000T0000Z-170513T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Cabell-Lincoln- Putnam-Kanawha-Mingo-Logan-Boone-Clay-McDowell-Wyoming- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas- Including the cities of Grayson, Olive Hill, Ashland, Louisa, Clintwood, Grundy, Vansant, Kenova, Ceredo, Wayne, Huntington, Harts, Alum Creek, Hamlin, Teays Valley, Hurricane, Charleston, South Charleston, Saint Albans, Williamson, Logan, Chapmanville, Man, Madison, Clay, Welch, Gary, War, Mullens, Oceana, Pineville, Bradley, Prosperity, Sophia, Beckley, Oak Hill, Fayetteville, Montgomery, Meadow Bridge, Summersville, Craigsville, Birch River, Richwood, Holly River State, Webster Springs, Cowen, Snowshoe, and Marlinton 253 AM EDT Fri May 12 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING... The Flash Flood Watch continues for * Portions of northeast Kentucky, southwest Virginia, and West Virginia, including the following areas, in northeast Kentucky, Boyd, Carter, and Lawrence KY. In southwest Virginia, Buchanan and Dickenson. In West Virginia, Boone, Cabell, Clay, Kanawha, Lincoln, Logan, McDowell, Mingo, Northwest Fayette, Northwest Nicholas, Northwest Pocahontas, Northwest Raleigh, Northwest Webster, Putnam, Southeast Fayette, Southeast Nicholas, Southeast Pocahontas, Southeast Raleigh, Southeast Webster, Wayne, and Wyoming. * Through this evening * The combination of saturated soils from previous rain fall, along with additional rounds of showers and thunderstorms this afternoon and evening, as well as again on Friday, will create the potential for flash flooding. * Showers and thunderstorms with heavy downpours can lead to fast rises on creeks and streams. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
883 WGUS61 KRLX 120938 FFARLX Flood Watch National Weather Service Charleston WV 538 AM EDT Fri May 12 2017 KYZ102-103-105-WVZ005-006-013-014-121045- /O.CAN.KRLX.FF.A.0004.000000T0000Z-170513T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Carter-Boyd-Lawrence KY-Wayne-Cabell-Lincoln-Putnam- Including the cities of Grayson, Olive Hill, Ashland, Louisa, Kenova, Ceredo, Wayne, Huntington, Harts, Alum Creek, Hamlin, Teays Valley, and Hurricane 538 AM EDT Fri May 12 2017 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of northeast Kentucky and West Virginia has been cancelled. While rainfall is expected today and early this evening, amounts are not expected to be high enough for flash flooding. $$ VAZ003-004-WVZ015-024>027-033-034-515>524-121745- /O.CON.KRLX.FF.A.0004.000000T0000Z-170513T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Dickenson-Buchanan-Kanawha-Mingo-Logan-Boone-Clay-McDowell- Wyoming-Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas- Including the cities of Clintwood, Grundy, Vansant, Charleston, South Charleston, Saint Albans, Williamson, Logan, Chapmanville, Man, Madison, Clay, Welch, Gary, War, Mullens, Oceana, Pineville, Bradley, Prosperity, Sophia, Beckley, Oak Hill, Fayetteville, Montgomery, Meadow Bridge, Summersville, Craigsville, Birch River, Richwood, Holly River State, Webster Springs, Cowen, Snowshoe, and Marlinton 538 AM EDT Fri May 12 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING... The Flash Flood Watch continues for * Portions of southwest Virginia and West Virginia, including the following areas, in southwest Virginia, Buchanan and Dickenson. In West Virginia, Boone, Clay, Kanawha, Logan, McDowell, Mingo, Northwest Fayette, Northwest Nicholas, Northwest Pocahontas, Northwest Raleigh, Northwest Webster, Southeast Fayette, Southeast Nicholas, Southeast Pocahontas, Southeast Raleigh, Southeast Webster, and Wyoming. * Through this evening * The combination of saturated soils from previous rain fall, along with additional rounds of showers and thunderstorms today, will create the potential for flash flooding. * Showers and thunderstorms with heavy downpours can lead to fast rises on creeks and streams. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
929 WGUS61 KRLX 121410 FFARLX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Charleston WV 1010 AM EDT Fri May 12 2017 ...Additional rounds of showers and thunderstorms this afternoon and evening... KYZ105-WVZ005-013-014-122215- /O.EXA.KRLX.FF.A.0004.000000T0000Z-170513T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lawrence KY-Wayne-Lincoln-Putnam- Including the cities of Louisa, Kenova, Ceredo, Wayne, Harts, Alum Creek, Hamlin, Teays Valley, and Hurricane 1010 AM EDT Fri May 12 2017 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... The National Weather Service in Charleston has expanded the * Flash Flood Watch to include portions of northeast Kentucky and West Virginia, including the following areas, in northeast Kentucky, Lawrence KY. In West Virginia, Lincoln, Putnam, and Wayne. * Through this evening * The combination of saturated soils from previous rain fall, along with additional rounds of showers and thunderstorms today, will create the potential for flash flooding. * Showers and thunderstorms with heavy downpours can lead to fast rises on creeks and streams. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ VAZ003-004-WVZ015-024>027-033-034-515>524-122215- /O.CON.KRLX.FF.A.0004.000000T0000Z-170513T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Dickenson-Buchanan-Kanawha-Mingo-Logan-Boone-Clay-McDowell- Wyoming-Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas- Including the cities of Clintwood, Grundy, Vansant, Charleston, South Charleston, Saint Albans, Williamson, Logan, Chapmanville, Man, Madison, Clay, Welch, Gary, War, Mullens, Oceana, Pineville, Bradley, Prosperity, Sophia, Beckley, Oak Hill, Fayetteville, Montgomery, Meadow Bridge, Summersville, Craigsville, Birch River, Richwood, Holly River State, Webster Springs, Cowen, Snowshoe, and Marlinton 1010 AM EDT Fri May 12 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING... The Flash Flood Watch continues for * Portions of southwest Virginia and West Virginia, including the following areas, in southwest Virginia, Buchanan and Dickenson. In West Virginia, Boone, Clay, Kanawha, Logan, McDowell, Mingo, Northwest Fayette, Northwest Nicholas, Northwest Pocahontas, Northwest Raleigh, Northwest Webster, Southeast Fayette, Southeast Nicholas, Southeast Pocahontas, Southeast Raleigh, Southeast Webster, and Wyoming. * Through this evening * The combination of saturated soils from previous rain fall, along with additional rounds of showers and thunderstorms today, will create the potential for flash flooding. * Showers and thunderstorms with heavy downpours can lead to fast rises on creeks and streams. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
885 WGUS61 KRLX 121838 FFARLX Flood Watch National Weather Service Charleston WV 238 PM EDT Fri May 12 2017 ...Additional rounds of showers and thunderstorms this afternoon and evening... KYZ105-VAZ003-004-WVZ005-013>015-024>027-033-034-515>524-130300- /O.CON.KRLX.FF.A.0004.000000T0000Z-170513T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lawrence KY-Dickenson-Buchanan-Wayne-Lincoln-Putnam-Kanawha-Mingo- Logan-Boone-Clay-McDowell-Wyoming-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Including the cities of Louisa, Clintwood, Grundy, Vansant, Kenova, Ceredo, Wayne, Harts, Alum Creek, Hamlin, Teays Valley, Hurricane, Charleston, South Charleston, Saint Albans, Williamson, Logan, Chapmanville, Man, Madison, Clay, Welch, Gary, War, Mullens, Oceana, Pineville, Bradley, Prosperity, Sophia, Beckley, Oak Hill, Fayetteville, Montgomery, Meadow Bridge, Summersville, Craigsville, Birch River, Richwood, Holly River State, Webster Springs, Cowen, Snowshoe, and Marlinton 238 PM EDT Fri May 12 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING... The Flash Flood Watch continues for * Portions of northeast Kentucky, southwest Virginia, and West Virginia, including the following areas, in northeast Kentucky, Lawrence KY. In southwest Virginia, Buchanan and Dickenson. In West Virginia, Boone, Clay, Kanawha, Lincoln, Logan, McDowell, Mingo, Northwest Fayette, Northwest Nicholas, Northwest Pocahontas, Northwest Raleigh, Northwest Webster, Putnam, Southeast Fayette, Southeast Nicholas, Southeast Pocahontas, Southeast Raleigh, Southeast Webster, Wayne, and Wyoming. * Until 11 PM EDT this evening * The combination of saturated soils from previous rain fall, along with additional rounds of showers and thunderstorms today, will create the potential for flash flooding. * Showers and thunderstorms with heavy downpours can lead to fast rises on creeks and streams. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
359 WGUS61 KRLX 130239 FFARLX Flood Watch National Weather Service Charleston WV 1039 PM EDT Fri May 12 2017 ...Rainfall coming to an end. Water receding... KYZ105-VAZ003-004-WVZ005-013>015-024>027-033-034-515>524-130345- /O.EXP.KRLX.FF.A.0004.000000T0000Z-170513T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lawrence KY-Dickenson-Buchanan-Wayne-Lincoln-Putnam-Kanawha-Mingo- Logan-Boone-Clay-McDowell-Wyoming-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Including the cities of Louisa, Clintwood, Grundy, Vansant, Kenova, Ceredo, Wayne, Harts, Alum Creek, Hamlin, Teays Valley, Hurricane, Charleston, South Charleston, Saint Albans, Williamson, Logan, Chapmanville, Man, Madison, Clay, Welch, Gary, War, Mullens, Oceana, Pineville, Bradley, Prosperity, Sophia, Beckley, Oak Hill, Fayetteville, Montgomery, Meadow Bridge, Summersville, Craigsville, Birch River, Richwood, Holly River State, Webster Springs, Cowen, Snowshoe, and Marlinton 1039 PM EDT Fri May 12 2017 ...FLASH FLOOD WATCH HAS BEEN CANCELLED AT 1030 PM EDT THIS EVENING... The Flash Flood Watch for portions of northeast Kentucky, southwest Virginia, and West Virginia was set to expire at 11 PM EDT this evening. However, the rainfall activity has diminished in intensity and move east away from the former watch area. Therefore, the Flash Flood Watch has been cancelled. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood watch went out at May 11, 4:06 AM EDT, 53 minutes earlier.
Area forecast discussion, May 11, 4:06 AM EDT, 53 minutes before
Area Forecast Discussion National Weather Service Charleston WV 406 AM EDT Thu May 11 2017 .SYNOPSIS... Showers and storms through tonight. More rain expected Friday through Saturday as merging system aloft and surface waves along a front move into the area. && .NEAR TERM /THROUGH TONIGHT/... While an active pattern continues this period, there is much uncertainty just where and how much QPF will fall. The Vort max moving briskly east across sern OH at time will likely clear the northern mountains by 14Z, focusing its convection along the nearly stationary front east to west front across the north. This would likely limit a water problem for these areas this morning, unless east to west training convection develops well ahead of this vort early this morning. Also, the east to west convection along the OH River extending well to the west will be getting into the time frame this morning where diurnal weakening should occur. These would argue against a flood watch for much of the day today, although with the surface boundary staying somewhere across our area today would be a concern. The next significant system would be a short wave coming across later this afternoon and tonight, and again there are model differences. The newest HI RES have now departed from the medium range models and bring this system across the southern zones rather than the northern zones, as they try to bring the front and deeper moisture southward behind this mornings OH vort. Thus, until at least later in the shift, closer to 6 or 7 AM, we will evaluate trends and the need for a flood watch this period. As if all this uncertainty isn't enough, there is a slight risk for severe thunderstorms this afternoon, especially if we get significant sunshine and heating between the convection. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... As of 250 AM Thursday... Surface wave along frontal zone moves into the southern zones introducing the next round of rain now targeting the southern/central mountains and coal fields area. The inverted surface trough will still reside just west of the mountains while weaker waves aloft provide the upper level support before the northern and southern streams merge. Last of the instability will be gone early in the period Friday, so the bulk of the weather grids do not contain thunder. No changes to the moisture fields for the most part. Dealing with a relatively high PWAT atmosphere between 1 and 1.25 inches. In the end, the axis of precipitation now looks to migrate from Thursday to Friday, with the concentration Friday being further south. WPC QPF for day 2 and 3 has indicated this shift, but the mountains on the whole remain the bullseye of the higher day 1-3 amounts. Despite the focus of showers and storms across the north today, some priming could take place over the southern zones in advance of the Friday forcing. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... As of 250 AM Thursday... Drying out on the whole, although the operational models having trouble handling potential secondary fronts/surface troughs. Keep the POPs low as suggested by the blends, and going with a primarily quiet extended. && .AVIATION /08Z THURSDAY THROUGH MONDAY/... 08Z Thursday thru 06Z Friday... As of 345 AM Thursday... A very changeable pattern this period, with convection a constant threat. The best time for the convection would be early this morning across the north and in extreme west central WV and NE KY, and again later this afternoon and tonight across much of the area. Outside of the convection, we look for generally VFR ceilings after any early morning fog. Looks like the early fog would be more of a result of convection rather than radiational cooling as winds have picked up a bit. PKB and EKN would be the most likely for IFR fog til 14Z. With the newer convection later on this afternoon and especially tonight, it would be widespread enough to cause a general lowering of VFR to MVFR category. Winds will mainly be southerly 5 to 10 MPH today, light and variable at tonight. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z FRIDAY... FORECAST CONFIDENCE: Low. ALTERNATE SCENARIOS: Convection this period will be highly determined by small scale features in which models will be hard to identify. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE THU 05/11/17 UTC 1HRLY 08 09 10 11 12 13 14 15 16 17 18 19 EDT 1HRLY 04 05 06 07 08 09 10 11 12 13 14 15 CRW CONSISTENCY H M L M L L H L L L L L HTS CONSISTENCY M L L L L H H L H L M M BKW CONSISTENCY H H H H M M M M H L M M EKN CONSISTENCY L L L L M L H M H L L L PKB CONSISTENCY M L L L M L L M H L L L CKB CONSISTENCY H H H H M L H H M L L L AFTER 06Z FRIDAY... Periods of IFR possible through Saturday with areas of rain. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JMV/26 NEAR TERM...JMV SHORT TERM...26 LONG TERM...26 AVIATION...JMV
Hazardous weather outlook, May 10, 9:16 PM EDT, 7 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 916 PM EDT Wed May 10 2017 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-120130- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 916 PM EDT Wed May 10 2017 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia, and portions of central West Virginia, northeast West Virginia, northern West Virginia, southeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Rounds of showers and thunderstorms capable of very heavy rain Thursday, combined with persistent moderate rain Thursday night through early Saturday may create flooding issues, especially towards the mountains. Flash flood or flood watches are likely. In addition, there is a slight risk for severe thunderstorms Thursday through Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 4:28 PM EDT | Special Weather Statement | RLX | Mingo | 32 min |
| May 11, 5:13 PM EDT | Special Weather Statement | RLX | Kanawha | 32 min |
| May 11, 5:37 PM EDT | Special Weather Statement | RLX | McDowell | 23 min |
Nearby
Flash Flood Watches in West Virginia, 2017Flash Flood Watches in Kentucky, 2017Flash Flood Watches in Virginia, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.